Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 213, NWS Denver/Boulder, CO

July 24, 2018Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2018, 9:10 PM MDT for Morgan County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 9:10 PM MDT (03:10 UTC)
Expired
Jul 24, 2018, 10:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:40 PM MDTTSTM WND DMG1 Sw Fort Morgan, CONUMEROUS LARGE TREES BRANCHES BLOWN DOWN IN THE RESIDENTIAL AREAS OF FORT MORGAN.
Jul 24, 9:40 PM MDTTSTM WND DMGLog Lane Village, COTRAMPOLINE FROM RESIDENTIAL AREA BLOWN ONTO HWY 144.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS55 KBOU 250310
SVRBOU
COC087-250400-
/O.NEW.KBOU.SV.W.0213.180725T0310Z-180725T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
910 PM MDT TUE JUL 24 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Morgan County in northeastern Colorado...

* Until 1000 PM MDT.

* At 910 PM MDT, a severe thunderstorm was located near Log Lane
  Village, or 4 miles northwest of Fort Morgan, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Fort Morgan, Log Lane Village and Weldona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4042 10401 4044 10379 4014 10360 4012 10390
TIME...MOT...LOC 0310Z 339DEG 14KT 4031 10385 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
262 
WWUS55 KBOU 250340
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
940 PM MDT TUE JUL 24 2018

COC087-250400-
/O.CON.KBOU.SV.W.0213.000000T0000Z-180725T0400Z/
Morgan CO-
940 PM MDT TUE JUL 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL MORGAN COUNTY...

At 940 PM MDT, a severe thunderstorm was located near Fort Morgan,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Morgan and Log Lane Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 10387 4031 10371 4028 10369 4014 10360
      4012 10389
TIME...MOT...LOC 0340Z 316DEG 15KT 4023 10374 

HAIL...0.75IN
WIND...60MPH
 
$$

BARJENBRUCH
265 
WWUS55 KBOU 250408
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1008 PM MDT TUE JUL 24 2018

COC087-250417-
/O.EXP.KBOU.SV.W.0213.000000T0000Z-180725T0400Z/
Morgan CO-
1008 PM MDT TUE JUL 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORGAN COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  

A Flash Flood Warning remains in effect for north central Morgan 
county until midnight. Residents should be alert for possible 
flooding, and stay out of flood waters. The heaviest rain was in the 
area just northwest of Fort Morgan.

LAT...LON 4028 10387 4031 10371 4028 10369 4014 10360
      4012 10389
TIME...MOT...LOC 0406Z 339DEG 14KT 4014 10369 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:48 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 24, 7:48 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
748 PM MDT Tue Jul 24 2018

.UPDATE...
Issued at 748 PM MDT Tue Jul 24 2018

ML CAPES ended up being closer to 1500-2000 J/kg, and a few severe
storms are popping as we reached convective temps across the
plains late this afternoon and interacted with outflows coming off
the mountains. Storms will continue to develop eastward across the
plains through the rest of the evening. Hail up to 1 inch
diameter, gusts to 60 mph, and very heavy rain the main threat.

Most of the Denver metro area and mountains should be clearing,
but there is some low threat through the late evening due to
further outflow interaction.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM MDT Tue Jul 24 2018

Upper high in place over the desert SW pulling moisture clockwise
into the region. The high will transition to the west through
Wednesday increasing moisture across NE Colorado into late
Wednesday. This evening will see slightly less activity then days
past with the main convection over the higher terrain. Some mid
level warming will help to keep CAPE values lower with ML values from
500 to 1500 j/kg across the region. Storms will move ESE with the
main threats being brief moderate to heavy rain, small hail, gusty
winds and lightning. PW values have decreased slightly overall but
will still be able to produce some heavy rain with the stronger
storms. Storms will dissipate by the late evening with mild lows
in the 60s across the plains expected.

Wednesday will be the start of a more active period as the first
of a few upper disturbance embedded in the NE flow aloft drops
into Colorado. Clouds will increase through the morning with a
cold front from the NE pushing in by the afternoon. This front
will temporarily stabilize the far NE plains through the late
afternoon hours with the main forcing along the foothills and
higher terrain with more upslope. Model consensus is fairly strong
that convection will start over the higher terrain by the late
afternoon and slowly move ESE onto the plains into the late
evening hours. These storms could produce moderate to heavy rain
with some severe potential. ML CAPE will range from 1000 to 2000
or more j/kg with bulk shear values in the upper 40s. This would
be enough to produce some severe storms capable of large hail and
strong gusty winds along with the heavy rain. more information
regarding the heavy rain potential can be found in the hydro
section below. Highs will be slightly lower than today with
temperatures in the mid to upper 80s on the plains and 60s to 70s
in the mountains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM MDT Tue Jul 24 2018

The latter half of the week will see subtle changes in the weather
pattern that will allow the threat of heavy rain to continue. The
upper level ridge over the southwestern U.S. will continue a slow
retrogression through Saturday and then undergo some amplification
on Sunday and Monday. As the ridge retrogrades, weak west-
northwesterly flow aloft will continue over the forecast area.
When the ridge amplifies, flow aloft will become more northwest
and then northerly. Through it all, subtropical moisture will
remain abundant over the state. At low levels, generally high
pressure over the northern plains will feed east and
northeasterly flow at low levels, helping to keep precipitable
water content high across the state. Each of these ingredients
will combine to keep the threat of heavy rain in the forecast. The
mid level flow could be strong enough to keep storm motions at
decent levels, but the potential is there for the mid-level flow
to help organize and strengthen showers when they develop.

The medium range models do not bring any strong drying into the
region until Sunday or Monday. Therefore the forecast will
continue to show temperatures slightly cooler than normal and the
chance of showers each afternoon and evening. The typical diurnal
pattern of afternoon showers over the mountains and foothills and
evening/nocturnal showers over the plains will prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 748 PM MDT Tue Jul 24 2018

Main area of thunderstorms shifting to the east of KDEN and KAPA.
Still some variable gusty winds to around 25-30 knots possible due
to outflow boundary prorogation through 04Z-05Z.

Another good chance of storms developing Wednesday afternoon after
21Z. This warrants TEMPO TSRA by Wednesday evening.

&&

.HYDROLOGY...
Issued at 748 PM MDT Tue Jul 24 2018

Runoff from early evening storms only created a bump on the South
Platte through Denver but no flooding on larger streams expected
due to limited extent of heavy rainfall.

GOES-16 WV show increasing mid and upper level moisture streaming
into the region over a large upper ridge. PW values will increase
to over an inch by late Wednesday and continuing into Thursday.
Areas over the Front Range have received a decent amount of rain
over the last fews days making flood prone areas at greater risk.
Convection is expected to intimate over the higher terrain and
move ESE over the plains with the help of an upstream surface
high. This will help maintain storms over the terrain and could
create opportunity for flash flooding. No highlights at this time
however, we will continue to monitor model guidance on timing and
moisture potential as well as the placement of the upper jet that
could all play a part in how this scenario sets up.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Bowen
LONG TERM...Dankers
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Bowen
Hazardous weather outlook, Jul 24, 11:10 AM MDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Tue Jul 24 2018

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be less thunderstorm activity today. Scattered storms
are still expected over the Front Range mountains this afternoon
and early evening, with only isolated storms over the mountains.
Further east on the plains, only isolated convection is expected.
There is still a threat of heavy rainfall with some of the
storms, up to an inch of rain in less than an hour. The threat of
flooding is low as the storms will be moving faster. Small hail
and wind gusts to 40 mph are also possible. The stronger storms
are most likely in the mountains south of Interstate 70. The
storms will end this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The pattern of afternoon and evening thunderstorms forming over
the mountains and moving onto the plains is expected to continue
through the end of this week and into the weekend. Abundant
amounts of moisture are expected to remain over northern and
eastern Colorado through the weekend, fueling the afternoon and
evening thunderstorm activity. Each day will have threat of heavy
rainfall from the storms that develop, but winds aloft are
expected to be strong enough to keep storms moving along. This
will reduce the threat of flooding, but some flooding will still be
possible. The threat of heavy rainfall will be highest on Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 24, 8:14 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
814 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      2 S AURORA              39.68N 104.81W
07/24/2018                   ARAPAHOE           CO   LAW ENFORCEMENT

            FLOODING AT THE INTERSECTION OF EAST ILIFF
            AVENUE AND S. CHAMBERS ROAD.

&&
Local storm report, Jul 24, 8:16 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      4 SSE AURORA            39.65N 104.78W
07/24/2018                   ARAPAHOE           CO   LAW ENFORCEMENT

            FLOODING AT EAST HAMPDEN AVENUE AND SOUTH
            URAVAN WAY.

&&
Local storm report, Jul 24, 8:18 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
818 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      3 SSE AURORA            39.66N 104.79W
07/24/2018                   ARAPAHOE           CO   LAW ENFORCEMENT

            FLOODING AT SOUTH BUCKLEY ROAD AND EAST
            BATES AVENUE.

&&
Local storm report, Jul 24, 8:28 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
828 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HILLROSE                40.33N 103.52W
07/24/2018  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

0804 PM     HAIL             2 SSW HILLROSE          40.30N 103.54W
07/24/2018  E0.88 INCH       MORGAN             CO   COCORAHS

0748 PM     HAIL             1 SE FORT MORGAN        40.25N 103.78W
07/24/2018  M1.25 INCH       MORGAN             CO   PUBLIC

0746 PM     HAIL             2 S FORT MORGAN         40.24N 103.80W
07/24/2018  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0618 PM     HAIL             LITTLETON               39.59N 105.01W
07/24/2018  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0613 PM     HAIL             3 NW COLUMBINE          39.62N 105.11W
07/24/2018  M1.00 INCH       JEFFERSON          CO   PUBLIC

&&
Local storm report, Jul 24, 8:29 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             6 SSW NEW RAYMER        40.53N 103.89W
07/24/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, Jul 24, 8:40 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             3 ENE HILLROSE          40.34N 103.47W
07/24/2018  E1.25 INCH       WASHINGTON         CO   LAW ENFORCEMENT

            PATROL CAR SUSTAINED A BROKEN WINDSHIELD
            WHILE ON INTERSTATE 70 NEAR HILLROSE.

0804 PM     HAIL             2 SSW HILLROSE          40.30N 103.54W
07/24/2018  E0.88 INCH       MORGAN             CO   COCORAHS

0748 PM     HAIL             1 SE FORT MORGAN        40.25N 103.78W
07/24/2018  M1.25 INCH       MORGAN             CO   PUBLIC

0748 PM     HAIL             2 ESE FORT MORGAN       40.26N 103.76W
07/24/2018  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

0746 PM     HAIL             2 S FORT MORGAN         40.24N 103.80W
07/24/2018  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0618 PM     HAIL             LITTLETON               39.59N 105.01W
07/24/2018  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0613 PM     HAIL             3 NW COLUMBINE          39.62N 105.11W
07/24/2018  M1.00 INCH       JEFFERSON          CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:13 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson32 min
Jul 24, 6:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas46 min
Jul 24, 6:41 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Denver2 hr
Jul 24, 7:22 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Jul 24, 7:35 PM MDTSevere Thunderstorm WarningBOUMorgan40 min
Jul 24, 7:55 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld50 min
Jul 24, 8:12 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington48 min
Jul 24, 8:15 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 24, 8:41 PM MDTSevere Thunderstorm WarningBOULogan, Washington49 min
Jul 24, 8:47 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington, Weld2 hr
Jul 24, 9:27 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 25, 10:41 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more11 hr
Jul 25, 3:10 PM MDTSpecial Weather StatementBOULarimer50 min
Jul 25, 3:43 PM MDTSpecial Weather StatementBOUJefferson47 min
Jul 25, 3:49 PM MDTSpecial Weather StatementBOUWeld41 min
Jul 25, 4:04 PM MDTAreal Flood AdvisoryBOULarimer, Weld102 min
Jul 25, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jul 25, 5:16 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.